Alert archive / Pennsylvania / Special Weather Statements in 2018
Special Weather Statement, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this special weather statement at Apr 28, 2018, 5:52 PM EDT for Montgomery County, Pennsylvania. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 28, 2018, 5:52 PM EDT (21:52 UTC)
- Expired
- Apr 28, 2018, 6:15 PM EDT
- In force
- 23 min
- Issued by
- NWS Philadelphia/Mount Holly
County Montgomery County, PA
The radar
The Philadelphia radar (KDIX), 105 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 28, 6:25 PM EDT | HAIL 0.25 | Exton, PA | PEA-SIZED HAIL IN EXTON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 9.9 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1603 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
748
WWUS81 KPHI 282152
SPSPHI
Special Weather Statement
National Weather Service Mount Holly NJ
552 PM EDT SAT APR 28 2018
PAZ070-101>104-282215-
Eastern Montgomery-Western Montgomery-Delaware-Western
Chester-Eastern Chester-
552 PM EDT SAT APR 28 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MONTGOMERY...
NORTHEASTERN CHESTER AND NORTH CENTRAL DELAWARE COUNTIES...
At 551 PM EDT, a strong thunderstorm was located over Pughtown, or 13
miles north of West Chester, moving east at 15 mph.
Winds up to 40 mph and pea size hail are possible with this storm.
Locations impacted include...
Norristown, Pottstown, Phoenixville, Lansdale, West Norriton, East
Norriton, Collegeville, Royersford, Trappe, Hatfield, Schwenksville,
Pughtown, Lionville-Marchwood, Gradyville, Valley Forge, Paoli,
Chester Springs, Lionville, King Of Prussia and Cedarville.
LAT...LON 4022 7574 4025 7568 4027 7528 3991 7547
4007 7576
TIME...MOT...LOC 2151Z 273DEG 12KT 4016 7566
$$
SFJWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Apr 28, 3:18 PM EDT, 2 hours 34 minutes earlier.
Area forecast discussion, Apr 28, 3:18 PM EDT, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
318 PM EDT Sat Apr 28 2018
.SYNOPSIS...
A strong cold front will pass through our region this evening.
Low pressure is forecast to meander in New England and vicinity
on Sunday and Monday as high pressure slides from the Great
Lakes to the Carolinas. The high is expected to settle over the
western North Atlantic and it should influence our weather from
Tuesday into Friday. Another cold front approaching from the
northwest is forecast to arrive on Friday night.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Elongated area of low pressure currently situated along a cold
front over central PA extending north into upstate NY with a
line of showers along this front moving east. Meanwhile, across
the forecast area, we are in the warm sector with a southerly
flow allowing temps to get well into the 60s with even some 70+
degree readings. As we go through the latter part of afternoon,
the aformentioned cold front and line of showers will be moving
east and should enter our western counties beginning by around
21z. Instability will be increasing as this occurs with high res
models suggesting a few hundred J/kg of ML CAPE by the time the
line moves in. Low level lapse rates will also be fairly steep
with a fairly strong flow through the boundary layer and deep
layer shear near 50 knots. For this reason, expect line to
intensify with isolated thunder still possible. Also, showers
and any storms could produce gusty winds and it's worth noting
that the Storm Prediction Center has placed most of eastern PA
into NW NJ into a marginal risk for severe storms. This means a
few locally severe storms could occur though we are not
expecting this to be a significant widespread severe weather
event. Damaging winds are the biggest threat.
By around 8 pm this evening, showers should be reaching the
I-95 corridor but instability will be decreasing by this time
with any risk of thunder and severe weather quickly diminishing.
Beyond this time, showers will continue pushing east through NJ
as the front moves east with some indications some additional
showers could re- develop just behind the front back toward the
I-95 corridor by the later evening so we keep at least chance
POPs in the forecast through this period. Precip should finally
move out overnight as the front pushes off the coast and low
pressure re-organizes over New England. Brisk NW winds will also
be setting up by this time due to the strengthening pressure
gradient between this low and high pressure over the midwest.
Lows by morning will generally be in the upper 30s to mid 40s
except mid 30s over the southern Poconos.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
For Sunday, upper level trough supporting the surface low
described above will be closing off into a closed upper low over
the northeast. This combined with the continuing brisk NW winds
will result in a much cooler day with considerable cloud cover,
especially north. Also, some scattered to isolated showers will
be possible across the far north through the southern Poconos
and it's possible these could even be mixed with a little snow
as highs here will only be in the low to mid 40s. Elsewhere,
expect highs generally in the 50s. However NW winds 10-20 mph
will make it feel cooler.
&&
.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
The mid level pattern on Sunday night will feature troughs over
the northeastern and northwestern states with a ridge up the
middle of the country. The trough over the northwest is forecast
to deepen as the ridge and the northeastern trough progress to
the east. The axis of the ridge is expected to pass over our
region on Tuesday night. Temperatures will start the work week
below normal. However, the pattern change will result in well
above normal temperatures late in the week.
Surface low pressure will continue to lose its influence over
our weather gradually during the period from Sunday night
through Monday night. We are anticipating a good deal of cloud
cover on Sunday night and Monday from the Poconos and the Lehigh
Valley into northern and central New Jersey. We have included
the mention of a low or slight chance of rain showers in those
areas. Actually, we may end up seeing a fair amount of virga on
Monday afternoon up there as the lower levels continue to dry. A
partly cloudy sky is anticipated for northeastern Maryland,
Delaware and southern New Jersey. The sky is forecast to become
mostly clear for Monday night and Tuesday and temperatures
should begin their rise to above normal levels.
Surface high pressure is expected to become established over
the western North Atlantic resulting in a south to southwest
surface flow in our region from Tuesday into Friday. Warm and
mostly rain- free weather is anticipated.
Weak disturbances traveling over the ridge in the mid level
flow may bring some showers and thunderstorms to areas to our
northwest and north from late Wednesday into early Friday. The
potential for any precipitation making its way into our
northwestern counties appears slim but we have included the
mention of a slight chance of precipitation there.
Our best chance for showers and thunderstorms in the long-term
period of the forecast is from Friday afternoon into Friday
evening, ahead of a cold front approaching from the northwest.
It appears as though the front will pass through our region on
Friday night, with clearing anticipated for Saturday.
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.
Tonight...Brief MVFR visbys are likely for most terminals as
showers move through early this evening. Otherwise, expect VFR.
SW winds around 10 knots will shift to NW around 5 to 10 knots
through this evening as the cold front moves through. Moderate
Confidence.
Sunday...VFR with a scattered to broken deck generally around 5
to 10 kft. NW winds 10 to 15 gusting up to 25 knots. Moderate
Confidence.
Outlook...
Sunday night through Thursday...Mainly VFR.
&&
.MARINE...
Conditions are expected to be below Small Craft Advisory
conditions through tonight. Southerly winds this afternoon into
this evening will shift to NW overnight as a cold front moves
through and gusts may approach 25 knots toward daybreak.
For Sunday, expect SCA conditions as NW winds will generally be
around 15 knots with gusts of 20 to 25 knots.
Outlook...
Sunday night through Thursday...No marine headlines are
anticipated.
&&
.FIRE WEATHER...
A northwest wind of 15 to 20 mph with gusts around 25 mph is
anticipated for Monday afternoon. Relative humidity values are
expected to drop into the 20s in much of southeastern
Pennsylvania, southern New Jersey, Delaware and northeastern
Maryland. If the forecast does not change, we will coordinate
with our fire weather partners on Sunday to see if any special
fire weather products should be issued for Monday.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory from 8 AM to 6 PM EDT Sunday for ANZ431-
450>455.
&&
Synopsis...Iovino
Near Term...Fitzsimmons
Short Term...Fitzsimmons
Long Term...Iovino
Aviation...Fitzsimmons/Iovino
Marine...Fitzsimmons/Iovino
Fire Weather...IovinoHazardous weather outlook, Apr 28, 3:20 PM EDT, 2 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 320 PM EDT Sat Apr 28 2018 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-070-071-101>106-291930- New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD- Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset- Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester- Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May- Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean- Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton- Delaware-Philadelphia-Western Chester-Eastern Chester- Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks- 320 PM EDT Sat Apr 28 2018 This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware, northeast Maryland, central New Jersey, northern New Jersey, northwest New Jersey, southern New Jersey, east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ430-431-450>455-291930- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 320 PM EDT Sat Apr 28 2018 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Apr 28, 3:50 PM EDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
350 PM EDT SAT APR 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL SUCCASUNNA 40.86N 74.65W
04/28/2018 E0.25 INCH MORRIS NJ SOCIAL MEDIA
&&
EVENT NUMBER PHI1800654
SFJSpecial weather statement, Apr 28, 4:08 PM EDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
408 PM EDT SAT APR 28 2018
PAZ054-055-060>062-101-282045-
Lehigh-Monroe-Western Chester-Northampton-Berks-Carbon-
408 PM EDT SAT APR 28 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BERKS...LEHIGH...
SOUTHEASTERN CARBON...SOUTH CENTRAL MONROE AND WEST CENTRAL
NORTHAMPTON COUNTIES...
At 407 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Tuscarora to Wrightsville. Movement
was east at 25 mph.
The strongest storms will be capable of winds up to 50 mph and pea
size hail.
Locations impacted include...
Allentown, Reading, Lehighton, Wyomissing, Northampton, Palmerton,
Birdsboro, Kutztown, Hamburg, Slatington, Fleetwood, Sinking Spring,
Laureldale, Womelsdorf, Wernersville, Newmanstown, Walnutport,
Topton, Leesport and Honey Brook.
LAT...LON 4052 7627 4058 7605 4057 7602 4065 7598
4074 7576 4081 7586 4088 7530 4005 7593
4011 7594 4014 7588 4043 7633
TIME...MOT...LOC 2007Z 263DEG 22KT 4073 7606 4001 7656
SFJSpecial weather statement, Apr 28, 4:40 PM EDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
440 PM EDT SAT APR 28 2018
NJZ007-PAZ054-055-060>062-101-103-282130-
Warren-Lehigh-Monroe-Western Montgomery-Western
Chester-Northampton-Berks-Carbon-
440 PM EDT SAT APR 28 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN WARREN...
BERKS...NORTHWESTERN MONTGOMERY...LEHIGH...SOUTHEASTERN CARBON...
NORTH CENTRAL CHESTER...SOUTH CENTRAL MONROE AND NORTHAMPTON
COUNTIES...
At 440 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Jordan Valley to Ephrata. Movement was
northeast at 30 mph.
Winds up to 40 mph are possible with these storms.
Locations impacted include...
Allentown, Reading, Bethlehem, Pottstown, Emmaus, Wyomissing,
Northampton, Hellertown, Nazareth, Palmerton, Bangor, Birdsboro,
Kutztown, Slatington, Fleetwood, Sinking Spring, Laureldale, Pen
Argyl, East Greenville and Wind Gap.
LAT...LON 4072 7579 4074 7576 4075 7577 4102 7506
4048 7541 4042 7548 4041 7546 4016 7562
4013 7588 4030 7613
TIME...MOT...LOC 2040Z 246DEG 27KT 4071 7575 4018 7618
SFJSpecial weather statement, Apr 28, 5:15 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
515 PM EDT SAT APR 28 2018
NJZ001-007-009-PAZ055-060>062-105-282145-
Hunterdon-Sussex-Warren-Upper Bucks-Lehigh-Monroe-Northampton-Berks-
515 PM EDT SAT APR 28 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN HUNTERDON...
NORTHWESTERN SUSSEX...WARREN...EAST CENTRAL BERKS...LEHIGH...
NORTHWESTERN BUCKS...CENTRAL MONROE AND NORTHAMPTON COUNTIES...
At 514 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Alpine Mountain to Ancient Oaks.
Movement was northeast at 30 mph.
Winds up to 40 mph and pea size hail are possible with the
strongest of these storms.
Locations impacted include...
Allentown, Easton, Bethlehem, Forks, Emmaus, Northampton, East
Stroudsburg, Wilson, Blairstown, Hellertown, Nazareth, Bangor, Pen
Argyl, Wind Gap, Bath, Belvidere, Harmony, Oxford, Alpha and Topton.
LAT...LON 4047 7520 4040 7584 4081 7551 4082 7548
4084 7549 4116 7523 4119 7515 4115 7515
4114 7509 4108 7503 4116 7490 4129 7482
4134 7466
TIME...MOT...LOC 2114Z 240DEG 24KT 4112 7513 4053 7560
SFJSpecial weather statement, Apr 28, 5:22 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
522 PM EDT SAT APR 28 2018
PAZ060-061-070-101>105-282145-
Upper Bucks-Lehigh-Eastern Montgomery-Western
Montgomery-Delaware-Western Chester-Eastern Chester-Berks-
522 PM EDT SAT APR 28 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN BERKS...
WESTERN MONTGOMERY...SOUTHEASTERN LEHIGH...NORTHWESTERN BUCKS...
CHESTER AND SOUTHWESTERN DELAWARE COUNTIES...
At 521 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Bechtelsville to near Coatesville.
Movement was northeast at 30 mph.
Winds up to 40 mph and pea size hail are possible with the
strongest of these storms.
Locations impacted include...
West Chester, Pottstown, Phoenixville, West Norriton, East Norriton,
Coatesville, Westtown, Quakertown, Perkasie, Downingtown, Souderton,
Kennett Square, Birdsboro, Collegeville, Royersford, Parkesburg,
Trappe, Hatfield, East Greenville and West Grove.
LAT...LON 3983 7604 3983 7602 3985 7602 3987 7599
3992 7600 4013 7590 4014 7588 4015 7589
4045 7574 4054 7517 3985 7550 3979 7604
TIME...MOT...LOC 2121Z 241DEG 28KT 4042 7567 3999 7587
SFJSpecial weather statement, Apr 28, 5:52 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
552 PM EDT SAT APR 28 2018
PAZ070-101>104-282215-
Eastern Montgomery-Western Montgomery-Delaware-Western
Chester-Eastern Chester-
552 PM EDT SAT APR 28 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MONTGOMERY...
NORTHEASTERN CHESTER AND NORTH CENTRAL DELAWARE COUNTIES...
At 551 PM EDT, a strong thunderstorm was located over Pughtown, or 13
miles north of West Chester, moving east at 15 mph.
Winds up to 40 mph and pea size hail are possible with this storm.
Locations impacted include...
Norristown, Pottstown, Phoenixville, Lansdale, West Norriton, East
Norriton, Collegeville, Royersford, Trappe, Hatfield, Schwenksville,
Pughtown, Lionville-Marchwood, Gradyville, Valley Forge, Paoli,
Chester Springs, Lionville, King Of Prussia and Cedarville.
LAT...LON 4022 7574 4025 7568 4027 7528 3991 7547
4007 7576
TIME...MOT...LOC 2151Z 273DEG 12KT 4016 7566
SFJThe office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 3:44 AM EDT | Small Craft Advisory | PHI | 24 hr | |
| Apr 28, 5:16 AM EDT | Dense Fog Advisory | PHI | Atlantic, Burlington, Camden, Gloucester, Hunterdon, Mercer and 3 more | 4 hr |
| Apr 28, 5:15 PM EDT | Special Weather Statement | PHI | Warren | 30 min |
| Apr 28, 6:06 PM EDT | Special Weather Statement | PHI | Morris, Sussex, Warren | 24 min |
| Apr 28, 6:21 PM EDT | Special Weather Statement | PHI | Hunterdon, Mercer, Morris, Somerset, Sussex | 24 min |
| Apr 28, 6:37 PM EDT | Special Marine Warning | PHI | 53 min | |
| Apr 28, 6:45 PM EDT | Special Weather Statement | PHI | Middlesex, Morris, Somerset | 30 min |
| Apr 28, 7:20 PM EDT | Special Marine Warning | PHI | 55 min | |
| Apr 28, 4:08 PM EDT | Special Weather Statement | PHI | Berks, Lehigh | 37 min |
| Apr 28, 4:40 PM EDT | Special Weather Statement | PHI | Berks, Lehigh, Northampton | 50 min |
| Apr 28, 5:22 PM EDT | Special Weather Statement | PHI | Chester, Montgomery | 23 min |
| Apr 28, 6:09 PM EDT | Special Weather Statement | PHI | Bucks, Chester, Delaware, Montgomery | 36 min |
| Apr 28, 6:26 PM EDT | Special Weather Statement | PHI | Chester, Delaware, Philadelphia | 49 min |
Nearby
Special Weather Statements in Pennsylvania, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.